Texas, 2010Heavy Snow and Winter Weather in Texas, February 23, 2010
February 23, 2010 · NWS SHV · 5 events in 4 counties and zones
A late-season winter storm affected portions of east Texas and northwest Louisiana which began in the late morning and lasted through the evening of Tuesday, February 23, 2010. Cold arctic air filtered into the region late Monday and early Tuesday ahead of an upper level disturbance moving out of the southwestern United States.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season winter storm affected portions of east Texas and northwest Louisiana which began in the late morning and lasted through the evening of Tuesday, February 23, 2010. Cold arctic air filtered into the region late Monday and early Tuesday ahead of an upper level disturbance moving out of the southwestern United States. The upper disturbance was weakening as it progressed east and was eventually phased into a larger scale upper level trough over the eastern United states. However, before it weakened significantly, there was enough lift and moisture to dump up to 4 inches of snow across portions of Cherokee County and northern Nacogdoches County, Texas. Temperatures started the day in the mid to upper 30's across the region but slowly fell as evaporative cooling and snow falling into the warmer air cooled the lowest 1000 feet of atmosphere. Other areas in Smith, Rusk, Gregg, and Angelina Counties reported anywhere from 1-3 of snow which quickly melted due to warmer ground temperatures. Numerous accidents were reported where the heaviest snow occurred in Cherokee and Nacogdoches counties as well as several in the Tyler area.
Locations in Northwest Louisiana warmed too quickly into the lower 40's during the day Tuesday and the evaporative cooling process was not enough to cool many locations to a level which would support the amounts of snow which occurred across East Texas. However, light snow and snow flurries occured and some trace amounts of snow were reported in the Shreveport area as well as in Natchitoches, Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 23, 9:50 AM CST, 10 minutes earlier.
Area forecast discussion, Feb 23, 9:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST TUE FEB 23 2010
.DISCUSSION...
CURRENT SATELLITE/RADAR IMAGERY SHOWS AN AMPLE AMOUNT OF MOISTURE
STREAMING UP FROM AUSTIN TO PALESTINE HEADING NORTHEASTWARD TO
EAST TEXAS. THE RAIN/SNOW LINE APPEARS TO BE IN THAT GENERAL
AREA...WHICH LINES UP WITH OUR CURRENT WARNING/ADVISORY THAT IS
SCHEDULED TO GO IN EFFECT AT 18Z. THE CURRENT THINKING IS TO LEAVE
THINGS UNCHANGED AND ASSESS THE SCENARIO FOR THE SOUTHERN AND
EASTERN AND EXTENT OF SNOW ACCUMULATION FOR OUR SOUTHERN ZONES.
UPDATING OUR MAXIMUM TEMPERATURES FOR ALL SITES AS WE HAVE OR WILL
SOON REACH OUR MAXIMUM TEMPERATURE FOR THE DAY.
&&
.AVIATION...
MVFR CEILINGS ACROSS ALL NE TX TERMINALS THIS MORNING WILL FLIRT
WITH IFR CONDITIONS AS RAIN AND SNOW CONTINUES TO SHIFT EASTWARD
FROM CENTRAL TEXAS. PRECIPITATION WILL LIKELY BEGIN AS RAIN WITH A
QUICK TRANSITION OVER TO SNOW LATER THIS MORNING/AFTERNOON AT TYR/GGG
AND LFK TERMINALS.
FURTHER EAST...STILL HAVE SOME SATURATION TO OVERCOME IN THE LOWEST
5KFT BEFORE PRECIPITATION CAN MAKE IT TO THE GROUND. STILL EXPECTING
THE SAME SORT OF TRANSITION FROM RAIN TO SNOW FURTHER EAST ACROSS S
AR AND N LA TERMINALS BUT JUST DELAYED A FEW HOURS.
VSBYS WILL BE A CONCERN THROUGH THE DAY...ESPECIALLY ACROSS NE TX
TERMINALS AS METARS JUST WEST OF TYR/LFK LINE DOWN BELOW A MILE AT
TIMES WITH MODERATE SNOW. IF WE SEE THIS AT TYR/GGG TERMINALS...IT
WILL LIKELY BE BRIEF.
PRECIPITATION SPREADS EASTWARD RAPIDLY TONIGHT WITH THE BACK EDGE OF
PRECIPITATION LIKELY MOVING EAST OF OUR MLU TERMINAL SHORTLY AFTER
06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 39 29 48 31 56 / 70 50 0 0 0
MLU 40 30 48 30 55 / 50 60 0 0 0
DEQ 33 23 45 22 54 / 20 10 0 0 0
TXK 35 27 46 26 54 / 40 10 0 0 0
ELD 36 28 48 25 54 / 40 30 0 0 0
TYR 37 28 45 34 56 / 70 20 0 0 0
GGG 38 29 47 32 57 / 70 20 0 0 0
LFK 42 30 46 35 59 / 100 70 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: LAZ001-002-010-017.
OK...NONE.
TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: TXZ124>126-136>138-166-167.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: TXZ149>153-165.
&&
23/13Hazardous weather outlook, Feb 23, 5:59 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 AM CST TUE FEB 23 2010
ARZ050-051-059>061-070>073-LAZ003>006-012>014-OKZ077-TXZ096-097-
108>112-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-
JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
559 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM...WILL BRING A CHANCE OF LIGHT SNOW
TO THE AREA DURING THE LATE MORNING AND AFTERNOON HOURS TODAY.
SOME OF THIS SNOW MAY BE MIXED WITH RAIN. NO ACCUMULATIONS OF
SNOW...OR TRAVEL PROBLEMS...ARE ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
TXZ149>153-165-241200-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
559 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM...WILL BRING WIDESPREAD
PRECIPITATION ACROSS THE AREA TODAY. THIS PRECIPITATION MAY BEGIN
AS RAIN LATER THIS MORNING...BUT WILL LIKELY CHANGE OVER TO SNOW
DURING THE AFTERNOON HOURS. SNOW COULD BE HEAVY AT TIME...WITH
THREE TO FIVE INCHES OF SNOWFALL ACCUMULATIONS
POSSIBLE...ESPECIALLY IF SNOWFALL CONTINUES INTO THE EVENING
HOURS...AS TEMPERATURES FALL TO NEAR THE FREEZING MARK. THESE
SNOWFALL ACCUMULATIONS MAY RESULT IN SIGNIFICANT TRAVEL PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...STORM SPOTTERS MAY BE REQUESTED TO REPORT SNOWFALL
ACCUMULATIONS.
LAZ001-002-010-017-TXZ124>126-136>138-166-167-241200-
CADDO-BOSSIER-DE SOTO-SABINE LA-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-SAN AUGUSTINE-SABINE TX-
559 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM...WILL BRING WIDESPREAD
PRECIPITATION ACROSS THE AREA TODAY. THIS PRECIPITATION MAY BEGIN
AS RAIN LATER THIS MORNING...BUT WILL LIKELY CHANGE OVER TO SNOW
DURING THE AFTERNOON HOURS. BRIEF BUT HEAVY SNOW COULD OCCUR AT TIMES...
WITH ONE TO THREE INCHES OF SNOWFALL ACCUMULATIONS
POSSIBLE...ESPECIALLY IF SNOWFALL CONTINUES INTO THE EVENING
HOURS...AS TEMPERATURES FALL TO NEAR THE FREEZING MARK. THESE
SNOWFALL ACCUMULATIONS MAY RESULT IN SOME TRAVEL PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...STORM SPOTTERS MAY BE REQUESTED TO REPORT SNOWFALL
ACCUMULATIONS.
LAZ011-018>022-241200-
RED RIVER-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
559 AM CST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...AN UPPER LEVEL STORM SYSTEM...WILL
BRING RAIN INTO THE AREA THIS AFTERNOON. ALTHOUGH SOME OF THIS
RAIN COULD BECOME MIXED WITH LIGHT SNOW THIS EVENING BEFORE
ENDING...NO ACCUMULATIONS OR SIGNIFICANT TRAVEL PROBLEMS ARE
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
VII
Heavy Snow, Cherokee
- When
- February 23, 10:00 AM CST to 11:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
Snow began falling during the morning hours of February 23rd and continued through the late evening hours. Snowfall amounts ranged from 2 to 4 inches across the county with a measured 4 inches reported in Alto, Texas. 5 inches was also measured just southwest of Rusk, Texas.
Heavy Snow, Nacogdoches
- When
- February 23, 10:00 AM CST to 11:00 PM CST
- Where
- Nacogdoches forecast zone
- Reported by
- Public
- Coordinates
- 31.616, -94.616 (the zone’s center; the record gives no point)
Snow began falling during the morning hours of February 23rd and continued through the late evening hours. Snowfall accumulations totaled some 2 to 4 inches with a measured 4 inches reported in the town of Cushing, Texas. Numerous traffic accidents were also reported throughout the county.
Winter Weather, Angelina
- When
- February 23, 10:00 AM CST to 11:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
Snow began falling during the morning hours of February 23rd and continued through the late evening hours. Snowfall amounts ranged from 1 to 2 inches across the county.
Winter Weather, Rusk
- When
- February 23, 10:00 AM CST to 11:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.108, -94.762 (the zone’s center; the record gives no point)
Snow began falling during the morning hours of February 23rd and continued through the late evening hours. Total snowfall accumulations were anywhere from 1 to 2 inches with a measured 2 inch amounts recorded in Mount Enterprise, Texas.
Winter Weather, Angelina
- When
- February 23, 10:00 AM CST to 11:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
Snow began falling during the morning hours of February 23rd and continued through the evening hours. Trace amounts of snow, upward of 1 inch were reported across the county with 1 inch measured in Lufkin, Texas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217237, 217239, 217240, 217242, 217243.